Treatment for bronchitis with minimal centrilobular emphysema
Back in January of 2012, in a report created based on the primary objective of a heart scan, the doctor also mentioned his discovery of "minimal centrilobular emphysema." My primary care doctor didn't send me to a pulmonary specialist because there is nothing (I was told) that can be done about it. However, in the past two years I have now had some pretty bad brushes with bronchitis and now am fighting a nearly month-old issue with coughing and head congestion. My doctor prescribed prednisone, Symbicort, and also wants to give me Levaquin. I am over 55 years old, and I also have pre-diabetes (6.0 A1C - and am on metformin), and high blood pressure being successfully treated via Benicar. Two nurse friends of mine are literally screaming at me to not take the Levaquin due to achilles muscle rupture tendencies (one is suffering personally from it at this time and has been for more than one year now). In looking at the drug interaction information, it seems that those who are taking the corticosteriods, are even more at risk for muscle rupture and more at risk for developing pneumonia. A chest x-ray a couple of days ago confirmed that I do NOT have pneumonia now, but I can still hear sounds in my lungs when I do deep breathing. I don't want to battle with my doctor (who is a huge advocate of levaquin), but it seems that levaquin is not the right direction for me (I am allergic to penicillin), even if I were to develop pneumonia, which, with the corticosteroids, is also an increasing possibility. Do you have any further insight on this for me? Thanks for your help.
I cannot advise you to take or not take the Levaquin recommended by your physician. I can however, validate your concern about the association of Levaquin with an increased risk of spontaneous rupture of the Achilles tendon, that risk heightened by the co-administration of oral or injected corticosteroids. The risk is not great but it is real. There are other antibiotics that can be used to effectively treat acute bronchitis and, given your concerns, you should ask your doctor if you should require antibiotic therapy, might it be reasonable to substitute another antibiotic for the Levaquin, especially since you do not have X-ray evidence of pneumonia.
Your pulmonary problem of “recurrent bad brushes with bronchitis” in association with “minimal centrilobular emphysema” raises the question of 3 possibilities. The first that you have asthma or a condition sometimes called asthmatic bronchitis. The second that you could have the symptoms of clinically very late onset Cystic Fibrosis and, Third that you could have a condition called Alpha-one Antitrypsin (or anti-protease) Deficiency. The last two of these are remote possibilities but I believe that the onset of persistent/recurrent (two years) respiratory symptoms in a man your age, especially if you are a non-smoker, warrants further investigation and so I recommend that you request of your doctor that he arrange for consultation, for you, with a lung specialist (Pulmonologist).
I have taken Levaquin numerous times for bronchial and lung infections. The chief of staff at UAB, Birmingham, Alabama told me to always drink tons of water when taking Levaquin. I drink 32 oz. of water with every pill, and another 32 oz. during the day. Before this, I took Levaquin and had problems with my joints. I do not have a problem at all when I drink the water. Maybe this will help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.